Alabama, 2002

High Wind in Alabama, September 26, 2002

September 26, 2002 · NWS BMX · 5 events in 5 counties and zones

Tropical Storm Isidore moved inland along the Louisiana Coast during the early morning hours. The large scope of this storm affected areas in north and central Alabama.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Tropical Storm Isidore moved inland along the Louisiana Coast during the early morning hours. The large scope of this storm affected areas in north and central Alabama. Total rainfall amounts averaged from 3 to 5 inches. No significant flooding was reported because the rain fell over a long enough period of time. But the ground across the area became saturated. Wind gusts associated with this tropical system ranged from 25 to 50 miles an hour. The higher wind gusts mainly occurred at the higher elevations of north Alabama. The saturated ground conditions, in combination with the wind gusts, knocked several trees down in the mentioned counties. A few power lines also were knocked down leaving many customers temporarily without power. Some rain totals (in inches) from Isidore; Wright 5.27 Fayette 4.30 Russellville 4.30 Muscle Shoals 4.18 Falkville 4.01 Oakland 4.00 Alexander City 4.00 Some wind gusts (miles an hour); Red Mountain 48 Montgomery 38 Huntsville 37 Birmingham 33 Tuscaloosa 31

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 26, 1:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 26, 1:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
231 PM CDT THU SEP 26 2002

ISIDORE CONTINUES TO MOVE NORTH OVER SOUTH MISSISSIPPI EARLY THIS
AFTERNOON...NORTH OF THE 6-HOUR 12Z MODEL RUN PROJECTIONS.  BEST
PRESSURE FALLS WERE LOCATED OVER NORTHEAST MISSISSIPPI...AND FULLY
EXPECT ISIDORE TO CHASE THOSE PRESSURE FALLS THROUGH THE EVENING.
REMNANTS OF ISIDORE SHOULD BE CENTERED OVER NORTH TENNESSEE OR SOUTH
KENTUCKY BY 7 AM FRIDAY.  ETA IS STILL THE SLOWEST MODEL...BUT IT
HAS COME MORE IN LINE WITH THE AVN SINCE YESTERDAYS RUNS.

STILL UNDER A TORNADO THREAT ACROSS CENTRAL AND SOUTH ALABAMA...
ESPECIALLY NEAR THE WARM FRONT.  UPPER-LEVEL DRY SLOT HAS ROTATED
NORTHWARD...EAST OF ISIDORE...OVER SOUTH ALABAMA.  SHEAR AND
INSTABILITIY REMAIN FAVORABLE FOR TORNADIC STORMS.  WILL REISSUE A
FLASH FLOOD WATCH FOR NORTHWEST ALABAMA FOR TONIGHT...AS EXPECT THE
HEAVIEST RAINS WILL BE LOCATED THERE.

EXPECT SURFACE FLOW TO BECOME WESTERLY FRIDAY AFTERNOON BEHIND A
TRAILING TROUGH.  DRIER AIR SHOULD ADVECT SOUTHEASTWARD OVER THE
ENTIRE FORECAST AREA FRIDAY NIGHT AND SATURDAY.  UPPER-LEVEL RIDGE
WILL BUILD OVER THE SOUTHEASTERN U.S. THIS WEEKEND.  THE CIRCULATION
ASSOCIATED WITH WHAT IS LEFT OF LILI MAY MOVE INTO THE GULF OF
MEXICO EARLY NEXT WEEK.

HSV 69 79 64 82 / 100 70 0 0
BHM 71 80 65 83 / 100 50 0 0
MGM 74 84 67 85 /  60 40 10 0

.BHM...FLASH FLOOD WATCH TONIGHT NORTHWEST ALABAMA.
       WIND ADVISORY TONIGHT ALZ01>50.

In the hours before

Special weather statement, Sep 26, 12:30 PM CST, 2 hours 30 minutes before
ALZ001>050-261930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU SEP 26 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE CIRCULATION OF TROPICAL STORM ISIDORE WILL SPREAD STRONG...GUSTY
WINDS...ADDITIONAL HEAVY RAINFALL...AND THE THREAT OF SEVERE WEATHER
ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT.

THE MOST COMMON HAZARDOUS WEATHER WILL BE THE WIND AND RAIN.
WITH THE GROUND ALREADY SATURATED ACROSS MUCH OF WESTERN ALABAMA...
ADDITIONAL HEAVY RAIN WILL CREATE RUN-OFF PROBLEMS.  THE ENTIRE
FORECAST AREA REMAINS UNDER A FLASH FLOOD WATCH THROUGH TONIGHT.  IN
ADDITION...RIVER FLOODING WILL BEGIN TO BE OF CONCERN...AS ADDITIONAL
RUN-OFF FLOWS INTO ALREADY SWOLLEN TRIBUTARIES AND RIVERS.

A WIND ADVISORY HAS ALSO BEEN ISSUED FOR THROUGH TONIGHT...FOR
SUSTAINED WINDS OF 20 TO 25 MILES PER HOUR...WITH GUSTS TO 40 MILES
PER HOUR.  WITH THE RAIN-SOFTENED GROUND...THE THREAT OF UPROOTED
TREES IS POSSIBLE...AS WELL AS FALLING LIMBS AND BRANCHES.

ALSO OF CONCERN IS THE THREAT FOR SEVERE WEATHER...WITH STRONG WINDS
AND ISOLATED TORNADOES POSSIBLE.  THE PRIMARY THREAT WILL GRADUALLY
SHIFT NORTHWARD AS THE DAY PROGRESSES...WITH THE BEST ENVIRONMENTAL
INGREDIENTS OVER WESTERN PORTIONS.

TODAY WILL BE AN ACTIVE WEATHER DAY WITH MULTIPLE CONCERNS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY THROUGH TONIGHT...WITH THE THREAT DIMINISHING
LATER TONIGHT FROM SOUTH TO NORTH.

THE PRODUCT IDENTIFIER FOR THE HAZARDOUS WEATHER OUTLOOK WILL CHANGE
OCTOBER 1ST 2002.  THE NEW COMMUNICATIONS IDENTIFIER FOR THE
HAZARDOUS WEATHER OUTLOOK WILL BE FLUS44 KBMX...WITH AN AWIPS
PRODUCT IDENTIFIER HWOBHM.  USERS OF THE HAZARDOUS WEATHER OUTLOOK
WILL NEED TO MAKE THE NECESSARY CHANGES TO RECEIVE THIS PRODUCT
AFTER OCTOBER 1ST 2002.  THIS PRODUCT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/BMX OR AT HTTP://WEATHER.GOV.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Franklin

When
September 26, 3:00 PM CST
Where
Franklin forecast zone
Measured
40 kt (46 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

High Wind, Jackson

When
September 26, 3:00 PM CST
Where
Jackson forecast zone
Measured
40 kt (46 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
September 26, 3:00 PM CST
Where
Jefferson forecast zone
Measured
40 kt (46 mph)
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

High Wind, Lauderdale

When
September 26, 3:00 PM CST
Where
Lauderdale forecast zone
Measured
40 kt (46 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

High Wind, Madison

When
September 26, 3:00 PM CST
Where
Madison forecast zone
Measured
40 kt (46 mph)
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315846, 5315847, 5315848, 5315849, 5315850.